MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX FX 15; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX FX 15; OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number CX*FX15E
Medical Device Problem Code Improper Flow or Infusion (2954)
Health Effect - Clinical Code No Information (3190)
Date of Event 01/03/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
D6: implanted date: device was not implanted d7: explanted date: device was not explanted patient height: 5'7" the actual sample was not returned to the manufacturing facility for evaluation.A factory-retained sample from the involved product code/lot number combination was evaluated.Visual inspection revealed there were no obvious anomalies, such as a break, in the appearance.The retention sample was built into a circuit with tubes.Bovine blood was circulated in the circuit, while the pressure drop was determined.The obtained values were confirmed to meet manufacturer specifications.It was verified that the flow rate was able to reach 5l/min., which is the maximum flow rate for fx15.The sample was then flushed with water.No clot formation was found inside the retention sample.A review of the device history record and product release decision control sheet of the involved product code/lot number combination was conducted with no findings.There is no evidence that this event was related to a device defect or malfunction.The investigation results verified the returned sample was of the normal product.Based on the provided user facility information, it is likely that some clots formed inside the actual sample; obstructed the oxygenator module, resulting in the reported event.However, with no return of the actual sample, the exact cause of the reported event cannot be definitively determined based on the available information.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.
 
Event or Problem Description
The user facility reported an oxygenator failure with the involved capiox fx15 device during cardiopulmonary bypass.The device was changed out for a capiox fx25 device.There was no blood loss or patient injury, and the patient did ok.The case was to remove right atrial mass.Index flow: 4.7l/min.Pre-checked cannula flow: ok.Activated clotting time (act): 413sec.Platelets (plt): 365k, hematopoietic cell transplantation (hct): 47, body surface area (bsa): 1.94, 2,4.Gave 15k heparin more plus 10k heparin in cpb.Went on bypass, flow was up to 4l/min, rpm of 2300; a resistance of 185mmhg; stayed warm.Four min into it, the flow was noticed to be getting low; to around 3.2.Ran the act: 970sec.Rpm was increased from 2300 to 3500, (max), flow of 3l/min; a resistance of 135.Surgeon was asked if there was a kink or any issue with the cannula, negative for either.The oxygenator side was checked, there was no kink.The bypass line was opened, there was no resistance.Calculated possible protein buildup or excess platelet coating due to sirs.They decided to change out the oxygenator rather than waiting it out.Came off bypass at 1436; changed out the oxy; took five min; went on bypass; air free, at 1441.Was able to flow to 4.5 l/min with a resistance of 220mmhg, rpm 2230.There was no issue after, through the end of the case, and the procedure was completed successfully.
 
Additional Manufacturer Narrative
The actual sample was not returned for evaluation.A factory-retained sample from the involved product code/lot number combination was evaluated as follows.Visual inspection revealed there were no anomalies, such as a break, in the appearance.The retention sample was built into a circuit with tubes.Bovine blood (@hct35% and temp.37oc) was circulated in the circuit, while the pressure drop was determined.The obtained values were confirmed to meet manufacturer specifications.It was verified that the flow rate was able to reach 5l/min., which is the maximum flow rate for fx15.The retention sample was flushed with water.No clot formation was found inside the retention sample.Ifu states: do not reduce heparin during circulation.Otherwise, blood clotting might occur.Adequate heparinization of the blood is required to prevent it from clotting in the system.There is no evidence that this event was related to a device defect or malfunction.The investigation results verified that the retention sample was of the normal product.Based on the investigation results and user facility information, it is likely that some clots formed inside the actual sample and obstructed the oxygenator module.However, with no return of the actual sample, the exact cause of the reported event cannot be definitively determined based on the available information.
 
Event or Problem Description
Additional information was received on january 23, 2019.The perfusion record was received and reviewed and revealed: at 14:24, the bypass was initiated at the flow rate of 3.5l/min.There was a comment; x14:30 saw drop in flow and increase in rpm.Rpm at 3500 flow 2.5l/min.From 14:24 to 14:27, in spite of the increased rpm from 2800rpm to 3500rpm, the flow rate was dropped from 3.5l/min to 2.8l/min.The pressure was stable.

Brand Name
CAPIOX FX 15
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key8277413
Report Number9681834-2019-00003
Device Sequence Number1500928
Product Code DTZ
UDI-Device Identifier04987350701183
UDI-Public04987350701183
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K071494
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2021
Device Catalogue NumberCX*FX15E
Device Lot Number180322
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/04/2019
Supplement Date Received by Manufacturer01/23/2019
Initial Report FDA Received Date01/25/2019
Supplement Report FDA Received Date02/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
10K HEPARIN; 15K HEPARIN; 10K HEPARIN; 15K HEPARIN
Outcome Attributed to Adverse Event Other;
Patient Age59 YR
Patient Weight82